Iowa, 2015

Hail in Iowa, June 28, 2015

June 28, 2015 · NWS DMX · 2 events in 2 counties and zones

A low pressure system and trailing cold front was moving through the state throughout the day. By the afternoon storms had been initiated along the front and had trouble producing anything severe, though a funnel cloud was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system and trailing cold front was moving through the state throughout the day. By the afternoon storms had been initiated along the front and had trouble producing anything severe, though a funnel cloud was reported. An area of stronger storms were present by late evening across southern Iowa. One stronger storm produced gusty winds and large hail in the Ottumwa area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 2:29 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 28, 2:29 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT SUN JUN 28 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 329 PM CDT SUN JUN 28 2015

MAIN CONCERNS SHORT TERM CONTINUE TO BE THE LOW OVER CENTRAL IOWA
COMBINED WITH AN UPPER LEVEL VORT MAX OVER IOWA DIGGING SOUTH. WE
REMAIN RATHER UNSTABLE WITH MLCAPE 1000-1500J/KG AND SBCAPE OF 2000
TO 2500 J/KG ALONG AN AXIS NEAR AND JUST BEHIND THE TROUGH AT 20Z.
SFC CONVERGENCE IS RATHER MEAGER ALONG WITH BULK SHEAR VALUES JUST
REACHING 30 TO 35 KTS AT THIS TIME. SOME WEAK CELLS HAVE DEVELOPED
FROM NEAR AND EAST OF THE TROUGH AXIS THIS HOUR. EXPECT THIS
ACTIVITY TO EXPAND IN COVERAGE THIS AFTERNOON AS THE SYSTEM TRACKS
SOUTHEAST. WILL CONTINUE SVR WORDING IN SOUTHEAST/EAST ZONES FOR THE
AFTERNOON...THOUGH COVERAGE MAY REMAIN SCT THROUGH 00Z. LCL HEIGHTS
EAST OF I35 REMAIN AT 750M (~2450 FT) AND LOW LEVEL CAPE HAS
INCREASED TO 100-150 J/KG ALONG THE TROUGH AXIS...SO WILL NEED TO
MONITOR ANY STORMS FOR POTENTIAL BRIEF FUNNEL. AS THE SYSTEM PULLS
SOUTHEAST THIS EVENING...DIURNAL HEATING WILL DIMINISH AND STORMS
WILL DISSIPATE AFTER 01-02Z. HRRR MODEL CONTINUES TO BUBBLE UP
ACTIVITY THROUGH THIS TIME. 4KM WRF ALSO SUGGESTS SOME ACTIVITY OVER
SOUTHEAST MN MAY EXPAND INTO NORTHEAST IOWA BETWEEN 21 AND 00Z AS
WELL. WITH PASSAGE OF THE BOUNDARY...DEW POINTS DROP TO THE UPPER
50S TO LOWER 60S...SO LOWS WILL COOL TO THE LOWER TO MID 60S BY
MORNING. PATCHY FOG MAY DEVELOP IN THE CEDAR RIVER VALLEY TOWARD
MORNING.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 329 PM CDT SUN JUN 28 2015

THERE HAS BEEN LITTLE CHANGE IN FORECAST THINKING FROM PREVIOUS
SHIFTS. IOWA WILL REMAIN BENEATH NORTHWESTERLY FLOW ALOFT THROUGH
THE END OF THE WEEK...KEEPING TEMPERATURES A LITTLE BELOW SEASONAL
NORMALS AND LESSENING THE OVERALL SEVERE WEATHER THREAT. EVEN
SO...THINGS WILL REMAIN FAIRLY ACTIVE AS A SERIES OF SHORTWAVE
TROUGHS MOVING THROUGH THIS FLOW WILL RESULT IN PERIODIC CHANCES
FOR SHOWERS AND THUNDERSTORMS ACROSS OUR FORECAST AREA. THE FIRST
SUCH OPPORTUNITY COME LATE ON MONDAY AS A SUBTLE IMPULSE PUSHES AN
ATTENDANT WEAK SURFACE TROUGH FROM MINNESOTA DOWN ACROSS IOWA.
DESPITE A RELATIVE LACK OF LOW LEVEL MOISTURE...THE BROAD ASCENT
AHEAD OF THIS IMPULSE COMBINED WITH FAIRLY STEEP MID LEVEL LAPSE
RATES SHOULD BE SUFFICIENT TO GENERATE SOME
THUNDERSTORMS...ESPECIALLY ACROSS OUR NORTHERN AND EASTERN
COUNTIES...FROM LATE IN THE AFTERNOON INTO EARLY MONDAY NIGHT.
HAVE INTRODUCED DETAILS IN TIMING OF POP FORECAST TO ACCOUNT FOR
THIS SCENARIO.

EVEN AS THIS INITIAL SYSTEM PUSHES OFF TO THE SOUTH ON TUESDAY
ANOTHER SHORTWAVE WILL BE APPROACHING FROM THE NORTHWEST...HOWEVER
BY TUESDAY NIGHT AND WEDNESDAY A SURFACE RIDGE WILL HAVE BUILT
ACROSS THE AREA INCREASING DRY AIR AND SUBSIDENCE IN THE LOWER
SECTIONS OF THE ATMOSPHERIC COLUMN. THIS WILL MITIGATE
PRECIPITATION CHANCES AND INTENSITY...BUT EVEN SO CHANCE POPS ARE
WARRANTED THOUGH NO REAL IMPACTS ARE ANTICIPATED. FINALLY...THE
STRONGEST 500 MB TROUGH OF THE WEEK WILL TRAVERSE THE REGION
AROUND THURSDAY AND THURSDAY NIGHT IN CONJUNCTION WITH THE
AFOREMENTIONED SURFACE HIGH SLIDING OFF TO THE EAST AND A MODEST
RETURN OF LOW LEVEL MOISTURE. THIS APPEARS TO BE THE BEST
OPPORTUNITY FOR WIDESPREAD PRECIPITATION THIS
WEEK...HOWEVER...MODEL CONSISTENCY HAS NOT BEEN THE GREATEST WITH
THIS SYSTEM AND THERE ARE STILL TIMING ISSUES SO POPS HAVE BEEN
HELD GENERALLY IN THE 40S FOR NOW. IT IS EXPECTED THAT IF THIS
SCENARIO HOLDS UP AND WE CAN REFINE THE ARRIVAL OF THE RAIN THEN
POPS FOR PART OF THIS TIME FRAME WILL LIKELY INCREASE IN THE
COMING DAYS. IN ANY EVENT...THE SEVERE WEATHER THREAT LATER THIS
WEEK DOES NOT APPEAR PARTICULARLY NOTEWORTHY.

LOOKING INTO THE EXTENDED FORECAST...THERE CONTINUE TO BE
INDICATIONS THAT IN WAKE OF THE THURSDAY/THURSDAY NIGHT TROUGH
PASSAGE A PERIOD OF DEEP LAYERED RIDGING SHOULD FOLLOW...PROVIDING
A COUPLE OF DAYS OF SUNNY AND RELATIVELY COOL WEATHER RIGHT AROUND
THE FOURTH OF JULY. OBVIOUSLY ANYONE WITH OUTDOOR HOLIDAY PLANS
SHOULD CONTINUE TO MONITOR THE FORECAST THROUGHOUT THE WEEK BUT
EARLY SIGNS POINT TO GOOD WEATHER AROUND SATURDAY.

&&

.AVIATION...28/18Z
ISSUED AT 1230 PM CDT SUN JUN 28 2015

COMPLEX SHORT TERM FORECAST WITH WEAK LOW NEAR KDSM AT 17Z AND
UPPER LEVEL VORT MAX NEAR KFRM IN SOUTHERN MINNESOTA TRACKING
NEARLY DUE SOUTH SOUTHEAST. MVFR CIGS ASSOCIATED WITH THE UPPER
LEVEL FEATURE FILLING IN ACROSS NORTHERN AREAS...THOUGH BOUNDARY
LAYER MAY LIFT TO VFR THIS AFTERNOON. ACROSS THE SOUTH QUITE
UNSTABLE WITH SFC TROUGH ALIGNED ALONG I35 CORRIDOR WHERE MOISTURE
CONVERGENCE AND INSTABILITY IS INCREASING. SCT THUNDER SHOULD
DEVELOP FROM I35 EAST...NEAR TRACK OF UPPER LEVEL VORT AND SFC
BOUNDARY. COVERAGE IN QUESTION SO HAVE GENERALLY INCLUDED VCTS FOR
NOW...BY 15Z MONDAY MAY SEE SOME ADDITIONAL -SHRA OVER THE EAST
AS UPPER LEVEL CYCLONIC CURVATURE HOLDS. LOW SPOTS NEAR 11Z MAY
EXPERIENCE PATCHY 3-5SM BR AS WELL WITH MOISTURE BOUNDARY LAYER.
/REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...LEE
AVIATION...REV
Hazardous weather outlook, Jun 28, 2:39 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SUN JUN 28 2015

IAZ060-292045-
POLK-
339 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. AN
ISOLATED SEVERE THUNDERSTORM MAY OCCUR.

FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RACCOON AND DES
MOINES RIVERS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH
SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-
082-092-093-292045-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
RINGGOLD-
339 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH
SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ007-017-026>028-037>039-048>050-061-073-074-083-084-094-095-
292045-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-JASPER-WARREN-MARION-CLARKE-LUCAS-DECATUR-
WAYNE-
339 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
EVENING. AN ISOLATED SEVERE THUNDERSTORM MAY OCCUR...MAINLY SOUTH
OF HIGHWAY 30 AND EAST OF INTERSTATE 35...THROUGH EARLY EVENING.
THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH
SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ062-075-085-086-096-097-292045-
POWESHIEK-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
339 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...ENDING
FROM WEST TO EAST. SOME STORMS MAY BE SEVERE THIS AFTERNOON...
MAINLY SOUTH OF HIGHWAY 30. THE MAIN THREATS WOULD BE LARGE HAIL
AND DAMAGING WIND...WITH AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES MONDAY AFTERNOON THROUGH
SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.

REV

The radar

The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Mahaska

When
June 28, 3:47 PM CST
Where
Mahaska County, 2.98 mi SSW of Cedar
Reported by
Trained Spotter
Coordinates
41.183, -92.559

Trained spotter reported a funnel cloud.

Hail, Wapello

When
June 28, 8:20 PM CST
Where
Wapello County, Ottumwa
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.020, -92.400

Quarter sized hail and gusty winds estimated at 50 to 60 mph were reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576776, 588583.